Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 231, NWS Denver/Boulder, CO

July 27, 2018Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 27, 2018, 1:53 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 1:53 PM MDT (19:53 UTC)
Expired
Jul 27, 2018, 2:45 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 167 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:04 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS55 KBOU 271953
SVRBOU
COC095-115-272045-
/O.NEW.KBOU.SV.W.0231.180727T1953Z-180727T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
153 PM MDT FRI JUL 27 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Phillips County in northeastern Colorado...
  Southwestern Sedgwick County in northeastern Colorado...

* Until 245 PM MDT.

* At 152 PM MDT, a severe thunderstorm was located 4 miles west of
  Marks Butte, or 18 miles south of Chappell, moving southeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Holyoke, Sedgwick, Paoli, Amherst, Fairfield, Marks Butte and
  Sixteen-Mile Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.

LAT...LON 4086 10265 4094 10255 4083 10230 4068 10209
      4046 10240 4061 10254 4076 10265
TIME...MOT...LOC 1952Z 316DEG 32KT 4084 10259 

HAIL...1.00IN
WIND...60MPH
 
$$

RJK
1 follow-up statement
996 
WWUS55 KBOU 272039
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
239 PM MDT FRI JUL 27 2018

COC095-115-272048-
/O.EXP.KBOU.SV.W.0231.000000T0000Z-180727T2045Z/
Phillips CO-Sedgwick CO-
239 PM MDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR PHILLIPS AND SOUTHWESTERN
SEDGWICK COUNTIES WILL EXPIRE AT 245 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.

LAT...LON 4086 10265 4094 10255 4083 10230 4068 10209
      4046 10240 4061 10254 4076 10265
TIME...MOT...LOC 2038Z 316DEG 32KT 4055 10223 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 11:22 AM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 11:22 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1122 AM MDT Fri Jul 27 2018

.UPDATE...
Issued at 1115 AM MDT Fri Jul 27 2018

Lots of details to be figured out for the short term forecast,
however, current observations both on satellite and radar have
resulted in an increase in severe storm threat for the day.
Additional moisture in the low levels this morning, and visible
trapped waves over southern Wyoming as far west at almost to
Laramie, has given reason to pull the risk of severe weather back
to the west over the plains today. The urban corridor will now be
in a Slight Risk with the eastern plains in an Enhanced and up to
a Moderate Risk of severe storms. The speed max aloft passing
today will take advantage of this available moisture, along with
the high shear produced through the column for severe storms. More
mid to high level moisture seen upstream on satellite has put some
concerns on the amount of heating, and could downscale the area of
severe potential. Forecast highs for the urban corridor seemed a
bit high with the current temps and incoming cirrus from
southwestern Wyoming, so cooled them a bit. However, modifying a
forecast sounding with temperatures slightly cooler than the
forecast still results in CAPE values over 2500 J/kg. But that's
also assuming dewpoints to stay around 56....which may be lowered
with some drying westerly winds that are expected. This will
depend on the position and movement of the surface lee trough,
which may take longer at this point to push out. But overall,
viewing this mornings sounding shows quite a bit of cooling aloft,
helping to boost our potential CAPE today. Current thunderstorms
over northeastern Colorado may push an outflow back west to help
spark convection over the northern plains by 1pm, which would then
set everything in motion a bit early.

Overall, have increased PoPs and chance of severe storms over the
plains, especially over the western portions.

&&

.SHORT TERM...(Today and tonight)
Issued at 310 AM MDT Fri Jul 27 2018

Northwest flow aloft will prevail today around a high over the
Desert Southwest. A subtle short wave trough near Yellowstone will
move southeast and may help trigger thunderstorms over far
northeast Colorado this afternoon and evening.

At the surface, a lee side surface trough forms over the eastern
plains, roughly along a line from Fort Morgan to Limon. Westerly
low level flow will bring drier air today to areas west of the
surface trough. Precipitable water values fall to three-quarters
of an inch or less by early afternoon along the Front Range and
the near by plains. Southerly low level flow east of the surface
trough will transport upper 50s to lower 60s dew points into far
eastern Colorado. This will lead to ML CAPE of 2000-3000 J/kg. In
the drier air to the west ML CAPE looks to be 300-800 J/kg. Weak
convection is expected to initiate over the foothills and
mountains and progress eastward. Some severe thunderstorms appear
likely for far eastern Colorado today due to the good instability
and strong shear. Storms are expected to first fire along the
surface trough and also from the lift with the passing short wave.
The storms will then progress south to southeast this afternoon
and evening. Baseball size hail, wind gusts to 80 mph, and very
heavy rain will be possible with the severe thunderstorms.
Tornadoes will also be possible with the discrete supercells that
form.

Outflow from the thunderstorms on the plains is expected to
produce a strong outflow boundary, which will bring east winds and
low level moisture back to the Front Range. This may help trigger
additional thunderstorms this evening and will keep scattered
storms in the forecast. The increase in low level moisture may
produce low clouds late tonight and into Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 310 AM MDT Fri Jul 27 2018

On Saturday, a moderate northwesterly flow aloft will remain over
the cwa. Interactive forecast soundings still show sufficient
moisture and instability to fuel thunderstorms. Soundings show
CAPEs around 1400 j/kg at Denver and Akron Saturday afternoon,
with higher values around 2500 j/kg at Limon. SPC keeps most of
the northeast plains under a marginal risk for severe and this
looks reasonable. Main issue will be strong thunderstorm winds,
hail to quarter size and locally heavy rain. Flooding should be
more localized, as storm motions will help negate the threat
somewhat with speeds of 20-25 kts. A cool front is still expected
to push into the Front Range from the east on Sunday morning.
Models show low level moisture increasing across the northeast
plains. Cooler temperatures with some stability initially. By late
Sunday afternoon and evening, elevated convection should help
initiate thunderstorm activity over the northeast plains. Severe
thunderstorm threat may lessen, but higher precipitable water
values may again elevate the flood threat. By early next week the
flow aloft will weaken and become more northerly the upper level
ridge builds over the west. Monday is expected to remain cool then
a temperatures will climb back to around 90 Tuesday through
Thursday. Not much in the way of thunderstorm coverage on Tuesday
and Wednesday, with a better chance on Thursday. By that time, the
ridge will flatten a bit with less mid level subsidence and
increasing subtropical moisture under the ridge to fuel
thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1115 AM MDT Fri Jul 27 2018

Lower ceilings have burned off with help of increased midlevel
clouds and an increase in southerly winds. Isolated to scattered
thunderstorms are expected after 20Z. Outflows from thunderstorms
are expected to produce a few wind shifts. A strong push from the
east appears likely after 22Z from thunderstorms over the eastern
plains. One of the hires models indicating another push of
activity pushing across the airports after 03z, but confidence is
low on this, so will not put this in the TAF right now. Expecting
an increase in low level moisture tonight from a push from the
east which should bring low clouds towards 12Z Saturday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Kriederman
Hazardous weather outlook, Jul 27, 11:32 AM MDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1132 AM MDT Fri Jul 27 2018

COZ030>051-281745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1132 AM MDT Fri Jul 27 2018

...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF
THE FRONT RANGE TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms over the far northeastern plains this morning will
likely continue into the severe activity expected this afternoon,
while thunderstorms should begin forming over the high terrain
around noon before spreading east across the plains. Severe
strength thunderstorms are then expected to track south to
southeast across the plains of Colorado this afternoon and
evening, likely after 2 pm. The strongest storms are expected
east of a line from Cheyenne down to Limon where baseball size
hail, wind gusts to 80 mph, a few tornadoes and very heavy rain
will be possible with the severe thunderstorms. Further west
toward the urban corridor, hail up to ping pong size, gusts up to
65 mph and brief heavy rain will be possible.

The strongest storms should be dissipated or moved east into
Kansas by 9pm, with some isolated showers/weak storms still
possible overnight. An increase in moisture in upslope flow over
the plains overnight will likely result in low clouds and patchy
fog in the early morning hours, possibly affecting driving
conditions in low visibilities.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms and the potential for severe weather will
remain in the forecast through this weekend. The stronger storms
will be capable of producing large hail, damaging winds, and
isolated tornadoes. The potential for severe thunderstorms will be
found from the Front Range Foothills eastward across the plains,
with the peak threat of severe weather between 1 PM and 9 PM each
day.

On Monday, it will remain relatively cool but drier conditions
will prevail. The rest of the period should get warmer and remain
relatively dry, with just a slight chance of afternoon and
evening thunderstorms mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required across northeast Colorado by
1 PM.

In the hours before

Local storm report, Jul 27, 8:57 AM MDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
857 AM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             2 SE TIMNATH            40.51N 104.96W
07/26/2018  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:28 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Jul 26, 6:43 PM MDTTornado WarningBOUWeld17 min
Jul 26, 6:50 PM MDTSevere Thunderstorm WarningBOULarimer40 min
Jul 26, 7:12 PM MDTSevere Thunderstorm WarningBOUWeld32 min
Jul 26, 8:00 PM MDTSevere Thunderstorm WarningBOULarimer, Weld30 min
Jul 26, 8:24 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jul 26, 9:10 PM MDTSevere Thunderstorm WarningBOUAdams, Denver35 min
Jul 26, 9:45 PM MDTSevere Thunderstorm WarningBOUArapahoe30 min
Jul 26, 10:38 PM MDTSevere Thunderstorm WarningBOUElbert52 min
Jul 27, 3:08 PM MDTSevere Thunderstorm WarningBOUElbert37 min
Jul 27, 3:26 PM MDTTornado WarningBOUMorgan, Weld34 min
Jul 27, 3:43 PM MDTTornado WarningBOUWashington32 min
Jul 27, 3:45 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Weld25 min
Jul 27, 3:47 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert43 min
Jul 27, 4:08 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington41 min
Jul 27, 4:10 PM MDTTornado WarningBOUAdams, Arapahoe35 min
Jul 27, 4:28 PM MDTTornado Warning Tornado observedBOUArapahoe32 min
Jul 27, 4:35 PM MDTTornado WarningBOUWashington25 min
Jul 27, 4:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson33 min
Jul 27, 4:57 PM MDTTornado WarningBOULincoln19 min
Jul 27, 5:09 PM MDTAreal Flood AdvisoryBOUWashington2 hr
Jul 27, 5:29 PM MDTAreal Flood AdvisoryBOULincoln2 hr
Jul 27, 5:56 PM MDTSevere Thunderstorm WarningBOULarimer, Weld34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.